Oklahoma, 2010

Flash Flood and Hail in Oklahoma, June 2 to 3, 2010

June 2 to 3, 2010 · NWS TSA · 8 events in 4 counties and zones

During the late evening of June 2 into the early morning hours of June 3, isolated strong to severe thunderstorms developed in the vicinity of a cold front, affecting portions of northeast Oklahoma. A few of the storms resulted in large hail and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

During the late evening of June 2 into the early morning hours of June 3, isolated strong to severe thunderstorms developed in the vicinity of a cold front, affecting portions of northeast Oklahoma. A few of the storms resulted in large hail and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 2, 7:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 2, 7:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
846 PM CDT WED JUN 2 2010

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND INTO THE OVERNIGHT HOURS IN THE VICINITY OF A COLD
FRONT THAT CURRENTLY STRETCHES FROM SOUTHWEST MISSOURI
INTO SOUTHEAST KANSAS AND FURTHER SOUTHWEST INTO SOUTHWEST
OKLAHOMA. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AND ARE EXPECTED
TO BACKBUILD INTO NORTHEAST OKLAHOMA LATER THIS EVENING
AS A WEAK MID-LEVEL SHORTWAVE MOVES ACROSS SOUTHERN KANSAS.
THERE IS EXPECTED TO BE ENOUGH ELEVATED INSTABILITY FOR
THE THUNDERSTORMS TO BECOME STRONG TO SEVERE. LARGE HAIL
AND WIND GUSTS TO AROUND 60 MPH WILL BE THE CONCERN AS THE
SHEAR ACROSS THE AREA REMAINS RATHER WEAK. HAVE NOT MADE
ANY MAJOR ADJUSTMENTS TO THE FORECAST AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  90  70  94 /  50  30  20  20
FSM   70  91  69  91 /  30  30  20  20
MLC   69  92  69  93 /  20  20  20  10
BVO   66  88  68  94 /  50  20  30  20
FYV   65  86  64  88 /  50  40  20  20
BYV   67  85  66  89 /  50  40  20  30
MKO   69  88  68  92 /  50  30  20  20
MIO   68  86  68  93 /  50  30  20  20
F10   69  89  69  93 /  40  30  20  20
HHW   69  95  70  95 /  20  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....10
Hazardous weather outlook, Jun 2, 6:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
739 PM CDT WED JUN 2 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
739 PM CDT WED JUN 2 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...8 TO 10 PM.

DISCUSSION...
THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG A COLD FRONT ACROSS
PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST OKLAHOMA THIS EVENING AS
THIS FRONT SAGS TO THE SOUTH AND A WEAK UPPER LEVEL DISTURBANCE
MOVES INTO CENTRAL KANSAS. THE AIRMASS ACROSS THE REGION IS RATHER
UNSTABLE AND WILL BE CAPABLE OF SUPPORTING SEVERE THUNDERSTORMS.
WIND GUSTS TO AROUND 60 MPH AND LARGE HAIL WILL BE A CONCERN WITH
ANY THUNDERSTORMS THAT DEVELOP THIS EVENING. THE THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS AS THE FRONT SLOWLY MOVES TO THE
SOUTH. HOWEVER...THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEAKENING FRONTAL BOUNDARY WILL REMAIN IN THE AREA THURSDAY
CONTINUING THE CHANCE OF THUNDERSTORMS. HOT AND HUMID WEATHER WILL
THEN SET IN FOR THE WEEKEND WITH AFTERNOON HEAT INDICES REACHING
NEAR 105 IN SOME PLACES. A COLD FRONT WILL SAG SLOWLY SOUTH ACROSS
THE AREA SUNDAY INTO EARLY NEXT WEEK RESULTING IN A CHANCE OF
THUNDERSTORMS ALONG WITH SLIGHTLY COOLER TEMPERATURES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
LATEST FORECASTS AND DISCUSSIONS SHOULD BE CLOSELY MONITORED AS
HEAT INDICES ARE EXPECTED TO INCREASE THIS WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Ottawa

When
June 2, 9:00 PM CST to 9:30 PM CST
Where
Ottawa County, 0.5 mi W of Miami to 0.5 mi SW of Miami
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.880, -94.889

A severe thunderstorm produced 3.5 inches of rainfall, resulting in flash flooding and brief closure of Highway 69A in the City of Miami.

Hail, Ottawa

When
June 2, 9:15 PM CST
Where
Ottawa County, Miami
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Hail, Craig

When
June 2, 10:00 PM CST
Where
Craig County, Vinita
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.650, -95.150

Hail, Ottawa

When
June 2, 10:14 PM CST
Where
Ottawa County, 2 mi N of Afton
Measured
1 in hail
Reported by
Public
Coordinates
36.729, -94.970

Hail, Craig

When
June 2, 10:33 PM CST
Where
Craig County, 1 mi SW of Vinita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.640, -95.163

Hail, Creek

When
June 3, 1:06 AM CST
Where
Creek County, 9 mi SSE of Mannford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.130, -96.358

Hail, Tulsa

When
June 3, 1:50 AM CST
Where
Tulsa County, Glenpool
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.950, -96.000

Lightning, Craig

When
June 3, 12:15 PM CST
Where
Craig County, Vinita
Property damage
$500,000
Reported by
Newspaper
Coordinates
36.650, -95.150

Lightning ignited a large fire at the Paint and Home Decorative Center of the TH Rogers Lumber Company in Vinita, destroying the building and all of its contents. The structure was approximately 60x200 feet and contained laminate flooring, rolls of carpet, cans of paint, and decorative doors.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238055, 238036, 238039, 238041, 238042, 238045, 238046, 239861.